The authors have reported a case of a male patient in his 70s with end-stage renal disease on peritoneal dialysis and sevelamer use for hyperphosphatemia. The patient's hospital course was complicated by pulseless electrical activity cardiac arrest, infective endocarditis, and bacteremia. During the hospital course, the patient developed 2 episodes of large-volume bloody stools accompanied by hypotension. Colonoscopy was notable for ulcerated and pseudomembrane-covered mucosa in the rectum. Histopathology showed ulcerated colonic mucosa containing "scale- like" foreign crystals, consistent with sevelamer resin. Gastrointestinal bleeding secondary to sevelamer use has rarely been reported, with only 36 cases documented globally as of 2024. The cardiac arrest and hemodynamic instability may have contributed to mucosal vulnerability in the setting of sevelamer exposure. To the knowledge of the authors, this is the first reported case of sevelamer-induced gastrointestinal injury in a patient with recent cardiac arrest. No additional episodes of bleeding were observed after discontinuation of sevelamer.
No takes yet. Share an insight, caveat, or question.
Lerttiendamrong et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: